Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
less bleeding in periods
avatar
An_249061 posted:
Hi, I have been on contraceptive pills due to irregular periods for more than a year, I am neither married nor sexually active and i am 26, initially i had heavy and painful bleeding for few months when i started the pills and then it got normal, but for the past few months i bleed for about a week but very less and for 2-3 days its brownish spotting and i clot a lot, and its painful as well, i have weight issues and have been stressed for some time, and this this thing is really bothering me, what can i do? what could be the reasons? i had my ultrasound few months back to check for PCOS but it is fine but i had follicles a little more, but my doctor said it was fine. Kindly help.
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: You are correct, the hormones in the birth control pills (BCPs) suppress follicle growth in the ovaries. So the small multiple follicles typical for PCOS should be fewer in number.

As you likely have read the hormones in the BCPs also prompt lighter flows. Simply stated, if the uterine lining is like grass or lawn, estrogen is like the fertilizer (causes a thickening of the lining ), and progesterone is like the lawnmower (keeps the lining thin by three different mechanisms). This is why DepoProvera (high dose synthetic progesterone) brings about a thin lining, and why birth control pills (relatively progesterone dominant) typically bring about shorter, lighter periods.

In terms of the brownish spotting, when the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish.

It is very common for women using BCPs to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

About the only symptom you have described that I would not anticipate is the continued severe menstrual cramps. Generally as the lining gets thinner the cramps tend to decrease. If you continue to have marked cramping I would urge you to return to your GYN for follow up.

Hope your stress starts lightening up, too!

Yours,
Jane


Helpful Tips

dealing with anxiety and bipolor episodes
dont know how to cope with issues of everyday life without wanting to cry, or break down in depression, its addecting my marriage what can ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.